Amiodarone is an effective treatment for atrial and ventricular arrhythmias, but its use is limited by a toxic adverse-effect profile. Although dronedarone has been touted as an antiarrhythmic agent devoid of both solid organ toxicity and proarrhythmic properties, its potential for prolonging ventricular repolarization may augment triggered ectopy. We describe a 66-year-old man who began dronedarone 400 mg twice/day for new-onset paroxysmal atrial fibrillation; he had no left ventricular dysfunction or clinical heart failure. Three months after starting the drug, he complained of malaise, fatigue, and rare palpitations. Twenty four-hour Holter monitoring revealed increased premature ventricular complexes, and the rate-corrected QT (QTc) interval was prolonged (range 525-760 msec). Dronedarone was discontinued and the patient's symptoms gradually resolved over the next 3 weeks. Holter monitoring revealed a marked reduction in ventricular ectopy burden, and the QTc interval decreased to his baseline values. Even in the absence of documented symptomatic torsade de pointes, this case suggests that caution should be exercised when prescribing dronedarone and that serial QTc interval monitoring may be appropriate. In addition, clinicians should have a low threshold to perform Holter monitoring if symptoms develop during dronedarone therapy.
Keywords: Arrhythmia; QT prolongation; dronedarone; premature ventricular complex.
© 2013 Pharmacotherapy Publications, Inc.